Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 83, NWS Midland/Odessa, TX

June 23, 2001Gaines County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 23, 2001, 9:14 PM CDT for Gaines County, Texas. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 23, 2001, 9:14 PM CDT (02:14 UTC)
Expired
Jun 23, 2001, 9:45 PM CDT
In force
31 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 96 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 9:30 PM CDTHail 0.75Seminole, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.2 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2001-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 749 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2001-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
749 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
2824 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 240215
SVRMAF

TXC165-240245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
914 PM CDT SAT JUN 23 2001

THE MIDLAND/ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GAINES COUNTY IN NORTHWEST TEXAS

* UNTIL 945 PM CDT

* AT 909 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF PAYNES CORNER...MOVING
  EAST AT 20 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...             
  THE FAIRVIEW COMMUNITY...PAYNES CORNER AND SEMINOLE.

HAILSTONES AS LARGE AS GOLF BALLS HAVE BEEN REPORTED WITH THIS SEVERE
THUNDERSTORM 15 MILES WEST OF SEMINOLE. IF YOU ARE IN THE PATH OF THE 
STORM...PUT YOUR CAR IN A GARAGE IF TIME PERMITS.

REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE 
TORNADOES WITH LITTLE OR NO ADVANCE WARNING...SO BE PREPARED TO ACT 
QdUICKLY IF A TORNADO IS SPOTTED.

LAT...LON 3271 10297 3258 10282 3255 10223 3294 10246

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:11 PM CDT, 6 hours 3 minutes earlier.

Area forecast discussion, Jun 23, 3:11 PM CDT, 6 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
311 PM CDT SAT JUN 23 2001

PLENTY OF MILD CONVECTION FIRING IN NW CWA THIS AFTERNOON...MOST
LIKELY ALONG SFC BOUNDARIES LEFT OVER FM LAST NIGHT/S MCS.  FURTHER
W...DIURNAL CONVECTION IS FIRING OVER THE HIGHER TERRAIN AS
WELL.  GOES SOUNDINGS SHOW NEGATIVE LI/S/GOOD CAPES AREAWIDE...
WITH BEST INSTABILITIES IN THE NE ZONES.  MESOETA 18Z RUN HAS A 45+KT
H85 JET SETTING UP BY 09Z OVR KMAF...AND THIS SHOULD KEEP CONVECTION
GOING FOR AWHILE.  DIRECTIONAL SHEAR IS LOUSY AT WSMN5...AND
NOT AS PRONOUNCED AT TCUN5...SO DO NOT EXPECT A REPEAT MCS AS
LAST NIGHT/S.  HOWEVER...CONSIDERING THE CURRENT SITUATION...WILL
LEAVE 1ST PD POPS PRETTY MUCH AS THE ARE.

THETA-E RIDGE TO REMAIN STRONG OVER WRN PART OF THE CWA SUN...AND
CANNOT RULE OUT POPS THEN OMTNS AND ADJACENT PLAINS...CARRYING ON
INTO THE EVENING.  WILL CONTINUE THIS INTO MONDAY...ALTHOUGH THE
RIDGE WEAKENS CONSIDERABLY BY THEN...AND ANYTHING THAT FIRES WILL
BE DUE TO OROGRAPHICS/HEATING...AS UPPER LVL RIDGE ELONGATES NEWD
AND SHUNTS SHORTWAVE ELSEWHERE.

GUIDANCE TEMPS CONTINUE TO REMAIN TOO COOL...ESP ON OVERNIGHT
LOWS.  HIGHS ARE BETTER...BUT WILL REMAIN ON THE HIGH SIDE OF THEM
AS WELL.  WARMEST TEMPS SHOULD BE IN THE NW UNDER THE THETA-E RIDGE
SUNDAY...AND COOL A LITTLE MONDAY AS RIDGE WEAKENS.

EXTENDED LOOKS FINE...W/RIDGING TO PERSIST INTO NEXT WEEK...AND
TEMPS TO REMAIN STAGNANT.

THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.

MAF  71/94/69/95    3000
LSA  67/90/65/90    3000
6R6  71/95/68/92    3000
MRF  62/92/57/87    4121
CNM  70/99/67/96    3212

.MAF...
TX...NONE.
NM...NONE.

44

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 8:03 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard42 min
Jun 23, 8:37 PM CDTSevere Thunderstorm WarningMAFGaines38 min
Jun 23, 10:02 PM CDTSevere Thunderstorm WarningMAFGaines43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.